International researchers are recommending young children on cisplatin get more frequent hearing tests after finding they are at increased risk for drug-induced hearing loss, but a paediatric oncologist cautions this could add practical, emotional and socioeconomic pressures to oncology centres, patients and their families.
A Dutch-Canadian study of 368 patients’ 2052 audiological assessments showed children under five years had the highest rate of cisplatin-induced hearing loss (CIHL) versus older patients (75% versus 48.3%, P < 0.001) in the three years from treatment initiation.
They also had a faster rate of decline, with CIHL incidence increasing from 27.1% at three months from treatment initiation to 42.1% at six months and 60.7% at one year. Patients over five had a steadier increase from 8.6% to 19.4% and 27.2% at three and six months and one year, respectively, lead author Ms Annelot Meije and her team wrote in Cancer.
Aside from age, CIHL risk was affected by total three-month cumulative cisplatin dose, vincristine treatment and total concomitant ototoxic antibiotic duration, they found.
Cisplatin’s role in hearing loss
Hearing loss is a common side effect of platinum chemotherapy and has been reported in up to 60% of cisplatin-treated children, the authors note.
The drug induces DNA cross-linking and excessive reactive oxygen species production, leading to apoptotic cell death in the outer hair cells, stria vascularis and spiral ganglion, and usually irreversible cochlea damage, they explained.
Higher frequencies (>8 kHz) are usually the first to go, as the basal part of outer hair cells is destroyed, however, the medial and apical parts of outer and inner hair cells can also be affected, resulting in mid- and low-frequency hearing loss.
While the driver for increased CIHL in younger children is unclear, previous studies have shown that the central auditory pathway “fully develops throughout the first few years of life, and these maturing structures might be more vulnerable to the toxic effect of cisplatin”, the authors suggested.
“Furthermore, cisplatin accumulates in the organ of Corti and the stria vascularis after a single infusion. Because the cochlea has little capacity to eliminate platinum, it can be retained here for several months to years after treatment.”
“This may explain our observation that hearing loss rapidly develops early during treatment as well as the gradual deterioration of hearing function years after the end of cisplatin treatment”, they wrote.
The study authors said young children’s hearing should be closely monitored at each cisplatin cycle, as any impairment could lead to problems with speech recognition, vocabulary development, communication abilities, school performance and psychosocial behaviour.
“This enables the detection of hearing loss as early as possible so that alternative treatment options may be considered and counselling and audiological rehabilitation can be provided if necessary,” they said.
While paediatric oncologist Dr Penelope Brock agreed, the proposal would pose “a real challenge for oncology centres and families practically, emotionally and socioeconomically”, she wrote in an accompanying editorial.
Oncologists would need to develop closer working relationships with audiologists to properly interpret test results and discuss the consequences of sticking to or adjusting the current regimen versus switching to a different, evidence-based, equally safe chemotherapy, in real time.
To date, “audiologists are not fully integrated into all cancer treating teams” and “oncologists have tended to satisfy themselves with written treatment protocol guidelines, in which the protocol writing committee has agreed on potential treatment changes according to results offered at audiological testing,” she wrote.
“Unfortunately, there is often little evidence base for these protocol decisions, and there is even less conformity of approach between tumour groups.”
Additional time and resources would also be needed to test patients and counsel families on new-found information every few weeks, according to their child’s treatment schedule, said Dr Brock.
Even if the expertise, time and resources are available, complications such as chemotherapy-related infection or low blood counts could delay treatment cycles and make regular behavioural audiology assessment difficult.
Further, extra transport to and from the hospital, time off work and school, and visits to audiology could increase patients’ and families’ financial, social and psychological burdens, she added.
“Like everything in medicine, and perhaps paediatrics in particular, it is never quite that simple [to implement strategies such as increased hearing testing], although it may be the ideal that we should all be striving toward,” she wrote.